This AFL is being reissued to provide updated contact information.
The California Department of Public Health (CDPH) issues this All Facilities Letter to share urgent information regarding a multistate fungal (and bacterial) meningitis outbreak associated with recalled lots of compounded methylprednisolone acetate. The three recalled lots, from New England Compounding Center (NECC), are:
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #05212012@68, BUD 11/17/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #06292012@26, BUD 12/26/2012
- Methylprednisolone Acetate (PF) 80 mg/ml Injection, Lot #08102012@51, BUD 2/6/2013
CDPH received a list of the recalled methylprednisolone acetate lots shipped to California facilities on September 28, 2012, and immediately notified the three local health jurisdictions where the lots had been received, including the names of the four facilities in those jurisdictions that may have administered the recalled medication. The facilities are in the process of notifying affected patients under the oversight of local health departments. No related cases of meningitis have been identified to date in California. Nationally, the illness has only been associated with one of the three lots that were initially recalled, and all of the California facilities that were identified as recipients have already been notified. If a facility that has not yet been contacted becomes aware of having received any of the three lots above, it is critical that they contact the CDPH Healthcare-Associated Infections Program at (510) 412-6060 or by email at firstname.lastname@example.org.
NECC has ceased all operations and has recalled all methylprednisolone acetate and all medications prepared for intrathecal administration. Out of an abundance of caution, the Centers for Disease Control and Prevention (CDC) and the federal Food and Drug Administration (FDA) recommend that facilities cease use and remove from their pharmacy inventories any product from NECC.
Facilities that receive notice of recalled lots of other NECC medication should follow the directions for the sequestration of those medications. It is not necessary to notify patients who have received other recalled NECC medications at this time, but any illness reported by patients having received NECC medications should be promptly evaluated and reported to CDPH as soon as possible.
Specifically, patients who have received medication from NECC who complain of any of the following symptoms, even in mild presentation, warrant immediate evaluation:
- New or worsening headache (including headache without fever)
- Neck stiffness
- Symptoms consistent with stroke
- Swelling, increasing pain, redness or warmth at the injection site.
Thank you for your prompt action on this matter.
If you have any questions, please contact CDPH Healthcare-Associated Infections Program at (510) 412-6060 or by email at email@example.com. Additional information and updates are also available online from CDC:
Original signed by Debby Rogers
Debby Rogers, RN, MS, FAEN
Center for Health Care Quality